Tornadoes · United States · Florida · 2003

F1 tornado, Tyndall Afb, Florida, February 16, 2003

This F1 tornado ran 0.2 miles across Bay County on February 16, 2003, touching down at 4:00 AM CST and reaching 200 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
February 16, 2003
Touchdown
4:00 AM CST (10:00 UTC)
Path length
0.2 miles (0.3 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Bay County
Touchdown point
30.070, -85.580
Lift-off point
30.070, -85.580
Record number
13

What the Weather Service recorded

A tornado briefly touched down about a half mile from the base runways. It propelled a minivan into an administrative building and also tore off portions of the roof. Nearly three dozen private and military vehicles were severely damaged. The tornado also destroyed a trailer and fence. Reported by the Tyndall Air Force Base Weather Command Post.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 05:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Feb 16, 2:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 16, 2:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 AM EST SUN FEB 16 2003

SYNOPSIS: IR/WV SATELLITE/RUC H5 COMPOSITE SHOWS UPPER LOW SPINNING
INVOF INDY W/ TROUGH SWD INTO GULF STATES. SURFACE ANALYSIS SHOWS
LOW NEAR NC OUTER BANKS W/ FRONT EXTENDING THRU SE GA/FL BIG BEND &
INTO NRN GULF. A COLD WEDGE WAS ALSO EVIDENT FROM THE CAROLINAS INTO
GA. KTLH/KVAX 88DS SHOW A FEW PATCHES OF -RA LINGERING OVER NRN
PORTIONS OF S GA ZONES. OTHERWISE...SKIES WERE OVERCAST W/ TEMPS
RANGING FROM MID 40S AT ABY TO LOWER 60S OVER THE BIG BEND. WINDS
AHEAD OF FRONT WERE SWLY & NWLY BEHIND IT.

MODELS/FORECAST: BOTH ETA/GFS ARE SIMILAR W/ LOCATION/STRENGTH OF
UPPER TROUGH OVER ERN CONUS W/ UPPER LOW OVER OH VALLEY. MAIN VORT
ENERGY OVER MS/LA IS PROGGED TO SCOOT ACROSS AL/GA TODAY & OFF THE
MID-ATLANTIC COAST OVERNIGHT TUESDAY. CONSEQUENTLY...A ZONAL PATTERN
WILL BECOME ESTABLISHED OVER THE SRN CONUS FOR THE REMAINDER OF THE
SHORT TERM. MEANWHILE...THE SURFACE LOW OFF THE NC COAST MOVES UP
THE ATLANTIC COAST DURING THE NEXT 24 TO 36 HRS W/ NOREASTER
CONDITIONS EXPECTED. HIGH PRESSURE OVER THE PLAINS MOVES E TO THE MS
VALLEY TODAY & SE OVER THE GULF COAST/SERN CONUS ON MONDAY/TUESDAY.
MODEL TIME/HEIGHT PROFILES SHOW CONSIDERABLE DRYING ABOVE 850 MB W/
BOUNDARY LAYER NOT DECREASING UNTIL TONIGHT. THE UPSHOT IS A CLOUDY
MORNING W/ CLOUDS DECREASING THIS AFTN. NO SENSIBLE WEATHER AFTER
TODAY W/ M/SUNNY DAYS & M/CLEAR NIGHTS THRU WED. FORESEE LITTLE OR
NO CHANGE TO TEMPS W/ GRADUAL MODERATION TO NORMAL VALUES.

MARINE: W-NW WINDS AT BUOY 42039 SUSTAINED AT 21 KTS W/ GUSTS TO 25
& SEAS AT 7 FT. THESE CONDITIONS EXTEND FURTHER W & WILL SPREAD INTO
THE ERN LEGS AFTER DAYBREAK. ERGO...WILL HOIST ADVISORY FOR THE
MARINE AREA...MAINLY THIS MORNING...THEN DROPPING TO CAUTION IN THE
AFTN. WINDS BECOME NLY AND DIMINISH TONIGHT/TUESDAY. LIGHT/VARIABLE
WINDS WEDNESDAY AS HIGH MOVES N OF WATERS...THEN BECOMING SE &
INCREASING BY FRIDAY AHEAD OF NEXT COLD FRONT.

FIRE WEATHER: NO CONCERNS TODAY. ON TUESDAY...POSSIBLE LONG
DURATIONS OF LOW RH OVER INLAND FL ZONES & A WATCH WILL BE POSTED.

EXTENDED (THU-SUN): NO APPRECIABLE CHANGES GLEANED FROM LATEST GFS.
SURFACE RIDGE OVER ERN CONUS THURSDAY MOVES OFFSHORE ON FRIDAY.
MEANWHILE...UPPER TROUGH MOVES E OF ROCKIES BY FRIDAY W/ LEE SIDE
CYCLOGENESIS OVER CO. SURFACE LOW INTENSIFIES AS IT HEADS TOWARD
GREAT LAKES LATE FRI W/ TRAILING COLD FRONT EXTENDING TO WRN GULF.
ONSHORE FLOW BEGINS IN EARNEST FRIDAY W/ SHOWERS/TSTMS DEVELOPING.
PCPN ENDS FROM W TO E W/ FROPA SATURDAY NIGHT...THEN COOLER & DRIER
FOR SUNDAY.

PRELIM CCF NUMBERS:
TLH 062 035 065 035 071 00000
PFN 059 039 061 043 069 00000
DHN 055 036 061 042 067 00000
ABY 057 035 063 039 068 00000
VLD 061 037 065 039 071 00000
CTY 064 038 066 037 073 00000

.TLH...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY GMZ750-755-770-775.
     FIRE WEATHER WATCH TUESDAY AFTN INLAND ZONES.

MAJ
Hazardous weather outlook, Feb 15, 8:54 PM CST, 7 hours 6 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 PM EST SAT FEB 15 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.
A SQUALL LINE WILL MOVE EAST INTO THE WESTERN OUTLOOK AREA BY EARLY
SUNDAY MORNING. THERE IS A POSSIBILITY THAT A SEVERE WEATHER WATCH
MAY BE ISSUED FOR THE WESTERN PARTS OF THE OUTLOOK AREA BEFORE
SUNRISE...PARTICULARLY SOUTHEAST ALABAMA AND THE EASTERN FLORIDA
PANHANDLE. THE MAIN THREATS WITH THE SQUALL LINE WOULD BE DAMAGING
WIND GUSTS...ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE SQUALL LINE WILL CONTINUE TO PUSH EAST ACROSS THE OUTLOOK AREA
ON SUNDAY. AFTER BEING OVER SOUTHEAST ALABAMA AND THE EASTERN
FLORIDA PANHANDLE IN THE MORNING...THE SQUALL LINE SHOULD THEN
AFFECT MUCH OF SOUTHWEST GEORGIA AND THE WESTERN BIG BEND OF FLORIDA
AROUND MIDDAY TO EARLY AFTERNOON...AND EASTERN PORTIONS OF THE BIG
BEND SUNDAY EVENING. THE OVERALL SEVERE THREAT SHOULD GRADUALLY
DIMINISH WITH TIME AS THE SYSTEM PROGRESSES EASTWARD. HOWEVER...
DAMAGING WIND GUSTS WILL BE POSSIBLE IN BOWING SEGMENTS OF THE LINE.
IN ADDITION...LOCALLY HEAVY RAINS ARE POSSIBLE...WHICH COULD CAUSE
PONDING OF WATER ON ROADWAYS AND OTHER POOR DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER SHOULD BE PREPARED FOR ACTIVATION AS EARLY AS SUNDAY
MORNING...AND CONTINUING THROUGH SUNDAY EVENING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

48-TURNAGE

The surface observations

Tyndall Afb (PAM), 0 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
08:29 UTC6864.4150° 16 kt1010.8-TSRA BR
08:59 UTC6866.2140° 18 kt1009.5-TSRA BR
09:43 UTC66.266.2120° 17 kt241009.1-TSRA BR
09:58 UTC66.266.2120° 14 kt1009.1-TSRA BR
10:05 UTC66.266.2130° 14 kt231008.8TSRA FG
10:55 UTC66.266.2200° 8 kt1010.8-TSRA BR
11:59 UTC66.266.2240° 8 kt1011.5-TSRA BR

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2003 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of February 16, 2003

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 164:30 AM CSTF0Washington, FL0.275$100,000
February 165:37 AM CSTF0Gulf, FL0.275$250,000
February 168:25 AM ESTF1Grady, GA2.4150$430,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.